Texas, 2008

Flash Flood and Hail in Texas, June 28 to 29, 2008

June 28 to 29, 2008 · NWS AMA · 3 events in 2 counties and zones

Slow moving severe thunderstorms produced hail and very heavy rainfall which resulted in flash flooding over the extreme western and southwestern Texas Panhandle during the late evening and early morning hours. however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Slow moving severe thunderstorms produced hail and very heavy rainfall which resulted in flash flooding over the extreme western and southwestern Texas Panhandle during the late evening and early morning hours. Some homes were damaged by high water in the southwest Texas Panhandle...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 28, 2:39 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 2:39 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT SAT JUN 28 2008

.DISCUSSION...
DIFFICULT FORECAST FOR THIS EVENING INTO TONIGHT AS COLD FRONT HAS
PUSHED THROUGH THE AREA AND STALLED OUT JUST SOUTH OF THE CWA.
THUNDERSTORMS RAPIDLY DEVELOPING ALONG AND JUST BEHIND THE FRONT
ALL THE WAY INTO NEW MEXICO. ANOTHER OUTFLOW BOUNDARY FROM EARLIER
STORMS OVER KS IS PUSHING SLOWLY SOUTH THROUGH THE NE TX AND OK
PNHDLS AS SEEN ON VISIBLE SATELLITE IMAGERY. SPECIAL 18Z KAMA
SOUNDING SHOWS A PRETTY STOUT CAP IN PLACE WITH GENERALLY NEGLIGIBLE
WIND FIELDS FROM THE SURFACE ALL THE WAY UP TO THE TROPOPAUSE. WITH
ALL THIS IN MIND...HAVE LOWERED POP CHANCES ALL AREAS AND KEPT THE NE
TX AND OK PNHDLS AT 15 PERCENT. THUNDERSTORMS CURRENTLY ONGOING TO
THE SOUTH OF THE KAMA SITE MIGHT BE ABLE TO KICK OUT THEIR OWN
OUTFLOW BOUNDARIES THAT COULD HELP INITIATE FURTHER CONVECTION ACROSS
THE SOUTHERN TIER OF MY FORECAST AREA COUNTIES. HOWEVER...GENERAL
FEELING IS THAT WE ARE ON THE WRONG SIDE OF THE FRONT FOR WIDESPREAD
CONVECTION AND MANY AREAS WILL MISS OUT ONCE AGAIN TONIGHT. DID ADD
IN MENTION OF LOCALLY HEAVY RAIN AS THE SLOW STORM MOTION WILL GIVE
PULSE-TYPE THUNDERSTORMS THE CHANCE TO PRODUCE A LOT OF RAIN IN A
SHORT PERIOD OF TIME...ESPECIALLY ACROSS THE SOUTHERN TEXAS AND
EASTERN PANHANDLES.

CONTINUED TREND OF LOWERING POPS FOR TOMORROW INTO MONDAY AS
NORTHERLY FLOW ALOFT AND LIGHT AND VARIABLE FLOW AT THE SURFACE DO
NOT BODE WELL FOR DEVELOPING WIDESPREAD STORMS OVER THE REGION NOR
PULLING IN STORMS FROM THE MOUNTAINS. THIS RESULTED IN NIL POPS FOR
ALL BUT THE EXTREME SOUTHWEST OR WESTERN TEXAS PANHANDLE FOR THESE
DAYS. TEMPERATURES WILL ALSO BEGIN TO WARM BACK INTO THE LOW TO MID
90S. MODELS ARE TRYING TO HINT AT THE POSSIBILITY OF SOME
PRECIPITATION CHANCES TUE EVENING AS A WEAK S/W MOVES ACROSS EASTERN
NEW MEXICO WITH BETTER CHANCES AREA WIDE IN THE LATE AFTNS AND
EVENINGS AREAWIDE FOR THE LATTER HALF OF NEXT WEEK. HOWEVER...MODELS
HAVE HAD A PRETTY POOR HANDLE ON THE OVERALL UPPER LEVEL PATTERN AND
CONFIDENCE IN ANY MODEL FCST IS PRETTY LOW BEYOND TUESDAY.
TEMPERATURES WILL ALSO BE TRICKY WITH GUIDANCE TRYING TO KEEP THINGS
CLOSE TO CLIMO FOR THIS TIME OF YEAR BUT RECENT DAYS HAVE SHOWN WE
COULD EITHER BE CLOSE TO GUIDANCE OR ONE TO TWO CATEGORIES ABOVE
THAT. PRETTY MUCH STAYED CLOSE TO MEX NUMBERS FOR THE EXTENDED.

JORDAN

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS ARE LOW AS MINIMUM RH VALUES WILL REMAIN AT OR
ABOVE 20 PERCENT WITH WINDS STAYING AT OR BELOW 15 MPH.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  82  61  89  64 /  40  20   5   5   5
BEAVER OK                  58  89  58  95  62 /  20   5   0   5   5
BOISE CITY OK              58  82  61  90  63 /  20  10   5   5  10
BORGER TX                  64  87  66  93  70 /  20  10   5   5   5
BOYS RANCH TX              61  84  62  93  66 /  30  20  10   5  10
CANYON TX                  60  82  57  88  63 /  40  20  10   5   5
CLARENDON TX               64  83  62  89  66 /  30  20   5   5   5
DALHART TX                 60  80  58  91  62 /  20  10  10   5  10
GUYMON OK                  59  85  60  93  65 /  20   5   0   5   5
HEREFORD TX                61  81  58  88  63 /  40  20  10   5  10
LIPSCOMB TX                60  86  59  94  63 /  20   5   5   5   5
PAMPA TX                   64  82  65  88  67 /  20  10   5   5   5
SHAMROCK TX                65  82  60  90  64 /  20  10   5   5   5
WELLINGTON TX              67  86  62  91  66 /  20  20   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Jun 28, 2:46 PM CST, 2 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT JUN 28 2008

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
346 PM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME
SEVERE THROUGH THIS EVENING WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
DUE TO THE SLOW MOVEMENT OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT...AND THEN
AGAIN TUESDAY NIGHT...WEDNESDAY NIGHT...AND THURSDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION.

COCKRELL

In the hours before

Local storm report, Jun 28, 12:37 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
137 PM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 WSW SLAPOUT           36.59N 100.20W
06/27/2008  E0.88 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER 00773

JM
Local storm report, Jun 28, 12:53 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
153 PM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             KNOWLES                 36.87N 100.19W
06/27/2008  E0.75 INCH       BEAVER             OK   TRAINED SPOTTER

0700 PM     HAIL             KNOWLES                 36.87N 100.19W
06/27/2008  E0.88 INCH       BEAVER             OK   TRAINED SPOTTER

            HAIL WAS COVERING THE GROUND...WITH SIZES RANGING FROM
            ONE QUARTER OF AN INCH UP TO NICKEL SIZE.

0812 PM     HAIL             7 SSE WOLF CREEK PARK   36.12N 100.60W
06/27/2008  E1.75 INCH       OCHILTREE          TX   PUBLIC

0826 PM     HAIL             10 NE ELMWOOD           36.72N 100.39W
06/27/2008  E0.75 INCH       BEAVER             OK   TRAINED SPOTTER

0831 PM     HAIL             7 SSE WOLF CREEK PARK   36.12N 100.60W
06/27/2008  M2.00 INCH       OCHILTREE          TX   PUBLIC

0833 PM     TSTM WND GST     11 ENE ELMWOOD          36.68N 100.34W
06/27/2008  E60 MPH          BEAVER             OK   EMERGENCY MNGR

            REPORTED ABOUT 1 MILE NORTH AND 5 MILES WEST OF CLEAR
            LAKE OKLAHOMA...HEAVY RAIN ALONG WITH 50 TO 60 MPH
            WINDS. NO DAMAGE WAS REPORTED.

0833 PM     HAIL             11 ENE ELMWOOD          36.68N 100.34W
06/27/2008  E0.75 INCH       BEAVER             OK   EMERGENCY MNGR

            REPORTED ABOUT 1 MILE NORTH AND 5 MILES WEST OF CLEAR
            LAKE OKLAHOMA...HEAVY RAIN ALONG WITH 50 TO 60 MPH
            WINDS. NO DAMAGE WAS REPORTED.

0850 PM     TSTM WND GST     8 W SLAPOUT             36.62N 100.26W
06/27/2008  M58 MPH          BEAVER             OK   MESONET

0910 PM     HAIL             5 WSW SLAPOUT           36.59N 100.20W
06/27/2008  E0.88 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER 00765 00766 00767 00768 00771 00769 00770 00772 00773

JM
Special weather statement, Jun 28, 4:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT SAT JUN 28 2008

TXZ011-282315-
OLDHAM TX-
513 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORM IN CENTRAL OLDHAM COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF VEGA MOVING WEST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL OLDHAM COUNTY...INCLUDING THE CITY OF VEGA AND
THOSE TRAVELING ALONG INTERSTATE 40...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JJB
Special weather statement, Jun 28, 5:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT SAT JUN 28 2008

TXZ016-282330-
DEAF SMITH TX-
600 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORMS IN WESTERN DEAF SMITH COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 12 MILES NORTHWEST OF BOOTLEG MOVING SOUTHWEST
AT 5 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WESTERN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 28, 5:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SAT JUN 28 2008

TXZ011-290000-
OLDHAM TX-
606 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORMS IN SOUTHERN OLDHAM COUNTY...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 7 MILES NORTH OF WILDORADO MOVING SOUTHWEST AT 5
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHERN OLDHAM COUNTY...INCLUDING THE CITIES OF ADRIAN
AND VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 28, 5:09 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT SAT JUN 28 2008

TXZ012-290015-
POTTER TX-
609 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORM IN SOUTHWESTERN POTTER COUNTY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BUSHLAND MOVING WEST AT 5
MPH.

UP TO ONE HALF INCH SIZE HAIL...STRONG WINDS AROUND 50 MPH...AND
HEAVY RAINFALL ARE POSSIBLE.

JJB

The radar

The Amarillo radar (KAMA), 89 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Oldham

When
June 28, 5:10 PM CST
Where
Oldham County, 7 mi N of Adrian
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.371, -102.680

Hail, Oldham

When
June 28, 5:12 PM CST to 5:16 PM CST
Where
Oldham County, 6 mi NNE of Adrian
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.350, -102.639

Flash Flood, Deaf Smith

When
June 29, 12:00 AM CST to 3:00 AM CST
Where
Deaf Smith County, 0.23 mi W of Hereford to 1.47 mi E of Hereford
Cause
Heavy Rain
Property damage
$68,000
Reported by
Emergency Manager
Coordinates
34.820, -102.404

The Deaf Smith County Emergency Manager reported that Park Avenue in Hereford was closed between U.S. Highway 385 and U.S. Highway 60. Also...water was reported in a few homes in the San Jose Community just south of Hereford. Water was four feet deep over Farm to Market Road 1055 about one mile south of Hereford. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116492, 116493, 116506.